Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 54, NWS Raleigh, NC

November 11, 2020Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Nov 11, 2020, 6:07 PM EST for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2020, 6:07 PM EST (23:07 UTC)
Expired
Nov 11, 2020, 11:00 PM EST
In force
5 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 6:49 PM ESTFLASH FLOOD2 Nnw Wilson, NCWATER RESCUE OCCURRED DUE TO FLOODING AT STEDMAN DRIVE AND HERMAN DRIVE IN WILSON CITY.
Nov 11, 6:52 PM ESTFLASH FLOOD1 S New Hope, NCWATER RESCUE OCCURRED DUE TO FLOODING AT ST. ANDREWS DRIVE AND SUMMIT PLACE DRIVE IN WILSON CITY.
Nov 11, 6:52 PM ESTFLASH FLOOD2 S New Hope, NCREPORTS OF WATER ENTERING LOWER LEVELS OF MULTIPLE APARTMENT UNITS AT STARSHIP LANE OFF OF AIRPORT BLVD IN WILSON CITY.
Nov 11, 6:52 PM ESTFLASH FLOOD3 Se Sims, NCWATER RESCUE OCCURRED DUE TO FLOODING AT OLD RALEIGH ROAD AND SAINT ROSE CHURCH ROAD IN WILSON CITY.
Nov 11, 6:53 PM ESTFLASH FLOOD2 Nw Wilson, NCWATER RESCUE OCCURRED DUE TO FLOODING AT PEAR TREE COURT AND JAYNE LANE IN WILSON CITY.
Nov 11, 6:53 PM ESTHEAVY RAIN 5.044 Nw Elm City, NCASOS STATION KRWI ROCKY MOUNT, MEASURED BETWEEN 1PM AND 7PM.
Nov 11, 8:39 PM ESTFLASH FLOOD3 Se Sims, NCWATER RESCUE OCCURRED DUE TO FLOODING AT OLD RALEIGH ROAD AND SAINT ROSE CHURCH ROAD IN WILSON CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS52 KRAH 112307
FFWRAH
NCC065-127-195-120215-
/O.NEW.KRAH.FF.W.0054.201111T2307Z-201112T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
607 PM EST Wed Nov 11 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  West Central Edgecombe County in central North Carolina...
  Southeastern Nash County in central North Carolina...
  Northeastern Wilson County in central North Carolina...

* Until 915 PM EST.

* At 607 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  has fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Showers and
           thunderstorms producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Rocky Mount, Tarboro, Wilson, Elm City, Sharpsburg, Sims, Tar 
  River Reservoir, New Hope and Kingsboro.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
      3595 7759 3590 7759 3584 7769 3570 7800
      3575 7806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5-2 INCHES IN 1 HOUR 

$$

GIH
3 follow-up statements
829 
WGUS72 KRAH 120003
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
703 PM EST Wed Nov 11 2020

NCC065-127-195-120215-
/O.CON.KRAH.FF.W.0054.000000T0000Z-201112T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-Wilson NC-
703 PM EST Wed Nov 11 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EST THIS 
EVENING FOR WEST CENTRAL EDGECOMBE, SOUTHEASTERN NASH AND 
NORTHEASTERN WILSON COUNTIES...

At 703 PM EST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 5 inches of rain have fallen, with 5 inches of rain observed at 
the Rocky Mount-Wilson Regional Airport between 1pm and 7pm. Flash 
flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Rocky Mount, Tarboro, Wilson, Elm City, Sharpsburg, Sims, Tar 
  River Reservoir, New Hope and Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
      3595 7759 3590 7759 3584 7769 3570 7800
      3575 7806

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR 

$$

Green
614 
WGUS52 KRAH 120153
FFWRAH
NCC065-127-195-120415-
/O.EXT.KRAH.FF.W.0054.000000T0000Z-201112T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
853 PM EST Wed Nov 11 2020

The National Weather Service in Raleigh has extended the

* Flash Flood Warning for...
  West Central Edgecombe County in central North Carolina...
  Southeastern Nash County in central North Carolina...
  Northeastern Wilson County in central North Carolina...

* Until 1115 PM EST.

* At 853 PM EST, Doppler radar and automated rain gauges indicated 
  showers and thunderstorms producing heavy rain across the warned 
  area. Between 2 and 5 inches of rain has fallen since 5 PM. Flash 
  flooding is already occurring, and some roads remain closed in 
  this area. Additional rain is likely through the evening.

  HAZARD...Life threatening flash flooding. Showers and
           thunderstorms producing flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will continue to experience flash flooding 
  include...
  Rocky Mount, Tarboro, Wilson, Elm City, Sharpsburg, Sims, Tar 
  River Reservoir, New Hope and Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
      3595 7759 3590 7759 3584 7769 3570 7800
      3575 7806

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

GIH
335 
WGUS72 KRAH 120400
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1100 PM EST Wed Nov 11 2020

NCC065-127-195-120410-
/O.CAN.KRAH.FF.W.0054.000000T0000Z-201112T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-Wilson NC-
1100 PM EST Wed Nov 11 2020

...FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
FOR WEST CENTRAL EDGECOMBE, SOUTHEASTERN NASH AND NORTHEASTERN 
WILSON COUNTIES...

The heavy rain has ended, however some flooding persists, with 
several roads still closed or impassable. Therefore, the flash flood 
warning has been replaced by an areal flood warning. Additional 
light to moderate rainfall is expected over the next few hours in 
this area. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 700 PM EST Thursday for 
a portion of central North Carolina.

LAT...LON 3585 7798 3594 7786 3599 7773 3600 7766
      3595 7759 3590 7759 3584 7769 3570 7800
      3575 7806

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 3:24 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 11, 3:24 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
324 PM EST Wed Nov 11 2020

.SYNOPSIS...
A stream of tropical moisture will spread across central and eastern
NC through Thursday as a cold front approaches from the west. The
front will cross the Appalachians this evening and then move slowly
across central NC through Thursday before moving off the coast by
late Friday. Chilly high pressure will build into the region for the
weekend. &&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 320 PM Wednesday...

...Flash Flood Watch expanded to include all of central NC through
7pm Thursday...

Latest surface analysis shows a cold front moving into the southern
Appalachians with a strong area of high pressure across the western
Atlantic. In addition, Tropical Storm Eta was located about 100
miles southwest of Tampa FL and was moving toward the
north/northeast. A plume of deep tropical moisture was moving across
the Carolinas with precipitable water values analyzed in excess of 2
inches with the 12Z RAOB from KGSO this morning setting a record
value of 2.01 inches for today which is more than 3 times the normal
value (0.6 inches). Surface dew points have climbed into the lower
to mid 70s with a dew point of 76 noted at KTTA and KCTZ. The
elevated dew points have resulted in the airmass becoming moderately
unstable with MLCAPE values in excess of 1500 J/Kg noted across much
of the western and southern Piedmont including the Triad with MLCAPE
values in excess of 1000 J/Kg across most of central NC.

As a broad upper trough across the Plains shifts east and a series
of upper level disturbances move rapidly northeast in the
southwesterly flow aloft, forcing for ascent will increase across
the area from west to east tonight into Thursday. In addition, a
surface wave (not tropical cyclone Eta) is apt to develop along the
front on Thursday as the front slowly moves east across the Piedmont
during the day on Thursday. This has resulted in a significant
increase in QPF amounts on Thursday with storm total amounts will
now average between 3 to 5 inches to the east and south of Raleigh
with slightly lesser amounts to the west and northwest. Given the
high precipitable water values, the rain will be locally heavy at
times with tropical like heavy rain showers. Given the tropical
nature of the rain and the greatly increased amounts, have
coordinated with neighboring offices to expand the Flash Flood Watch
across all of central NC through 7pm on Thursday. The front will
slowly move east on thursday night, reaching the coast toward Friday
morning. This will result in a gradual reduction in rain coverage,
intensity and amounts on Thursday night.

It's worth noting that the SPC has placed portions of the western
Piedmont including the Triad in a marginal risk of severe
thunderstorms for tonight. Given the destablization and a strong
flow aloft which has resulted in 0-6km shear values in excess of
30kts, a rotating storm or two is possible, most likely resulting in
a damaging wind gust is possible.

Lows tonight will range in the mid 60s to the lower 70s. Highs on
Thursday will only include an upward advancement of a few degree
given the clouds and widespread precipitation. Lows will cool off a
bit on Thursday night and range in the lower 50s north to around
60 south. -Blaes

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Wednesday...

In the upper levels, the trough will continue east of NC Friday with
west-southwesterly flow developing across the region through the
weekend. A few showers may linger across the Coastal Plain on
Friday. At the surface, high pressure will build from the
Midwest on Friday to the Mid-Atlantic on Saturday, and into New
England on Sunday. Model ensembles are in fairly good agreement
through the weekend, then diverge in the overall pattern for the
middle of next week. High temperatures will remain above normal
on Friday, then cold air advection will lower highs 5-10
degrees on Saturday creating highs in the low to mid 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...

On Sunday night, a shortwave trough and an associated cold front will
traverse across the region, however moisture and instability
look limited. A few showers may develop across the Coastal
Plain and NE Piedmont, but most areas should remain dry. Surface
high pressure will then build across the lower Mississippi
River Valley. A deeper trough will follow sometime late Monday
into Tuesday. NW flow will follow mid-week as high pressure
builds across TX.

Confidence in the details of the mid-week cold front are low at
this time. Slight warm up on Sunday into the mid 60s to low
70s, with highs decreasing into the 50s by Tuesday when the cold
air arrives behind the front. Low temperatures will continue to
be above normal this weekend, then we should see temperatures
in the 30s return by Tuesday morning with areas of patchy frost.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM Wednesday...

An approaching cold front combined with deep tropical moisture will
result in adverse aviation conditions with widespread MVFR to IFR
CIGS and VSBYS through the 24 hour TAF period as multiple rounds of
showers and even a few thunderstorms move across the area. Areas of
LIFR conditions are possible, especially late tonight and near
thunderstorms. South to southeast winds at around 8 to 12 kts with a
few gusts exceeding 15kts are expected into the early evening. Winds
will relax slightly tonight and then shift to northerly by around
08Z at KINT and KGSO and around 13Z at KRDU and closer to evening at
KRWI and KFAY. There is the potential of some marginal low-
level wind shear overnight with a strong southwesterly flow just
atop the surface layer.

Looking beyond 18Z Thursday: Lingering sub-VFR conditions with areas
of showers and possibly a thunderstorms are expected into the
evening with precipitation ending and sky/visibility conditions
improving from west to east on Friday and Friday night. Much
improved conditions are expected on Saturday and early Sunday before
a cold front moves across the area on Sunday night into Monday.
-Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...JT
LONG TERM...JT
AVIATION...Blaes
Hazardous weather outlook, Nov 11, 2:52 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
252 PM EST Wed Nov 11 2020

NCZ007-008-021>025-038>040-073>075-083-084-122000-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Stanly-Montgomery-Moore-Anson-Richmond-
252 PM EST Wed Nov 11 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, isolated thunderstorms are expected with a few storms
capable of producing a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009>011-026>028-041>043-076>078-085-086-088-089-122000-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
252 PM EST Wed Nov 11 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 11, 3:23 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
323 PM EST Wed Nov 11 2020

NCZ027-028-042-043-112130-
Edgecombe NC-Nash NC-Johnston NC-Wilson NC-
323 PM EST Wed Nov 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NASH...SOUTHWESTERN
EDGECOMBE...WILSON AND NORTHEASTERN JOHNSTON COUNTIES UNTIL 430 PM
EST...

At 322 PM EST, Doppler radar was tracking a strong thunderstorm near
Bailey, or 17 miles south of Nashville, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Bailey, Micro, Sharpsburg,
Pinetops, Kenly and Lucama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3582 7759 3559 7801 3560 7806 3554 7809
      3549 7818 3566 7833 3604 7798
TIME...MOT...LOC 2022Z 227DEG 16KT 3573 7805

JJT
Special weather statement, Nov 11, 5:16 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
516 PM EST Wed Nov 11 2020

NCZ021-022-038-112300-
Guilford NC-Forsyth NC-Davidson NC-
516 PM EST Wed Nov 11 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH...NORTHEASTERN
DAVIDSON AND NORTHWESTERN GUILFORD COUNTIES UNTIL 600 PM EST...

At 515 PM EST, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Summerfield, Stokesdale, Walkertown,
Sedge Garden, Colfax, Belews Creek and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3626 8021 3625 7988 3593 8011 3600 8031
TIME...MOT...LOC 2215Z 203DEG 27KT 3604 8017

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 3:08 AM ESTFlash Flood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more36 hr
Nov 11, 3:23 PM ESTSpecial Weather StatementRAHNash, Wilson67 min
Nov 11, 4:13 PM ESTAreal Flood AdvisoryRAHEdgecombe, Halifax, Johnston, Nash, Wilson3 hr
Nov 11, 5:16 PM ESTSpecial Weather StatementRAHForsyth44 min
Nov 11, 5:48 PM ESTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford2 hr
Nov 11, 6:34 PM ESTSpecial Weather StatementRAHWayne41 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.